Adderall and caffeine are both stimulants. While consuming small amounts of caffeine while taking Adderall isn’t a cause for concern, overdoing it can lead to a range of uncomfortable and potentially harmful symptoms.
Are you overstimulated?
Adderall contains amphetamine, a central nervous stimulant. It’s commonly prescribed to treat attention deficit hyperactivity disorder (ADHD) or narcolepsy. Caffeinated coffee is also a stimulant. Each of these substances has an effect on your brain. If you’re taking both, the effect may be magnified.
Some students take Adderall because they believe it will help them perform better on tests. However, there’s no evidence to support that theory. Others use it because they want to feel energized and awake, despite lack of sleep. People who abuse Adderall may also be inclined to drink a lot of coffee in an effort to intensify the effect.
Adderall has a direct effect on neurotransmitters in the brain. It can be quite effective in treating ADHD, improving attention span and focus. However, when it’s abused, it can create a temporary feeling of euphoria.
Amphetamines constrict blood vessels and raise heart rate and blood pressure. They cause blood glucose levels to rise and breathing passages to open. Other side effects include dizziness, upset stomach, and headache. They may also cause nervousness and insomnia.
When taken in very high doses, you can develop a dependence on amphetamines. Stopping abruptly can cause symptoms of withdrawal, including fatigue, hunger, and nightmares. You may also feel irritated, anxious, and unable to sleep.
You should not take Adderall if you have cardiovascular problems or a history of substance misuse.
Caffeine is a naturally occurring substance found in a variety of plants like coffee beans, tea leaves, and kola nuts. Five ounces of regular coffee contains about 60 to 150 milligrams of caffeine, but other foods and drinks contain caffeine, too. Among them are tea, chocolate, and cola. It’s also added to some pain relievers and other medications. You may actually be consuming more caffeine than you realize. Some people even take caffeine pills to get the stimulant effect.
Caffeine helps you to feel more alert and less sleepy. Some of the side effects of caffeine include shakiness and nervousness. Some people describe it as having the “jitters.” It can increase your heart rate and raise your blood pressure. Some people develop an uneven heart rhythm or headache. Caffeine can make it hard to get to sleep or stay asleep. It can also intensify symptoms of anxiety disorder or panic attacks.
Caffeine stays in your system for up to six hours. The more caffeine you consume, the more tolerant of its effects you become. The U.S. Food and Drug Administration (FDA) classifies caffeine as a drug as well as a food additive. It is possible to develop a dependency on caffeine and to experience withdrawal symptoms if you suddenly stop taking it. Symptoms include headache, irritability, and feelings of depression.
Although ingesting a small amount of caffeine with Adderall is unlikely to be harmful, mixing these two stimulant drugs is not a good idea.
If you or your child has a prescription for Adderall, it’s best to limit your caffeine intake, as it will intensify unpleasant side effects. Each substance can cause nervousness and jitteriness. Each can interfere with sleep, so taking them together can lead to a serious case of insomnia. Try switching to decaffeinated versions of coffee, tea, and cola.
This combination of drugs can be especially harmful if you have pre-existing heart disease, high blood pressure, or an anxiety disorder.
If you use Adderall for nonmedical purposes, you’re probably taking a large dose and endangering your health, whether you take it with caffeine or not. To avoid symptoms of withdrawal, taper off slowly and see your doctor.